Hail, Roger Mills
- When
- May 22, 4:50 PM CST
- Where
- Roger Mills County, 8 mi N of Sweetwater
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.536, -99.910
The public reported that the hail covered the ground.
A dry line set up over the eastern panhandles during the afternoon, with dew point temperatures in the middle to upper 60s east of the boundary. Afternoon heating and lift from an upper level disturbance allowed for thunderstorms to develop east of the dry line.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dry line set up over the eastern panhandles during the afternoon, with dew point temperatures in the middle to upper 60s east of the boundary. Afternoon heating and lift from an upper level disturbance allowed for thunderstorms to develop east of the dry line. The thunderstorms moved into western and northwestern Oklahoma by the afternoon, mainly north of Interstate 40. Supercell thunderstorms dropped very large hail as they moved northeast toward the Kansas border. Another cluster of thunderstorms moved northeast toward parts of central and northern Oklahoma. Large hail up to golf ball size, damaging winds near 70 mph, and very heavy rainfall were reported with the complex. Damage to trees and power lines was reported as the thunderstorms passed. The thunderstorms finally moved into Kansas during the late night hours. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 1:56 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 256 PM CDT THU MAY 22 2008 .DISCUSSION... LARGE UPPER LOW WILL CONT TO DOMINATE MUCH OF THE WESTERN HALF OF THE COUNTRY NEXT COUPLE OF DAYS. WE WILL BE JUST CLOSE ENOUGH TO THIS LOW ALONG WITH SFC DRYLINE TO CAUSE SOME CONCERN FOR SEVERE IN/NEAR THE AREA FOR NEXT SEVERAL DAYS. MOST SIGNIFICANT OPPORTUNITY MAY BE THIS EVENING AS STORMS DEVELOP ALONG DRYLINE ACROSS THE EASTERN TX PANHANDLE AND THEN MOVE EAST INTO WESTERN SECTIONS OF THE AREA. THIS ACTIVITY WILL THEN MOVE EAST AND NORTHEAST ACROSS MAINLY NORTHERN HALF OF AREA OVERNIGHT. DRYLINE BACKS TONIGHT AND THEN MAKES ANOTHER RUN TOWARD WESTERN OK ON FRI WITH PERHAPS MORE SEVERE WX AFFECTING WESTERN SECTIONS. STORM CHANCES WILL CONT OVER THE WEEKEND... ALTHOUGH AT THIS TIME UPPER LOW OPENS UP WITH ENERGY LIFTING THROUGH THE CENTRAL AND NORTHERN PLAINS. SO BEST CHANCES MAY REMAIN NORTH UNTIL EARLY NEXT WEEK WHEN A SFC FRONT DROPS SOUTH INTO THE STATE. OTHERWISE... AREA REMAINS IN WARM/MOIST SECTOR UNTIL FRONT MAKES APPEARANCE... SO THE UPCOMING HOLIDAY WEEKEND SHOULD BE HOT AND MUGGY WITH DAYTIME TEMPS IN THE 90S AND OVERNIGHT LOWS IN THE 60S AND LOW 70S. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 91 73 93 / 30 10 30 30 HOBART OK 70 94 72 93 / 30 20 30 30 WICHITA FALLS TX 73 95 72 94 / 20 10 30 20 GAGE OK 62 92 67 91 / 40 20 30 30 PONCA CITY OK 71 87 73 90 / 60 20 30 30 DURANT OK 71 92 74 92 / 20 10 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 22/30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT THU MAY 22 2008
OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
305 PM CDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THIS EVENING IN WEST CENTRAL AND NORTHWEST
OKLAHOMA. A SLIGHT RISK COVERS THE REST OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS NORTH AND WEST OF A LINE FROM ERICK TO
CLINTON...TO FAIRVIEW AND CHEROKEE. THE SLIGHT RISK INCLUDES THE
REST OF THE AREA WEST OF A LINE FROM MEDFORD TO EL RENO AND DUNCAN
IN OKLAHOMA...TO HENRIETTA AND JOY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE 4 PM THROUGH 12 AM.
IMPACTS...
SUPERCELL THUNDERSTORMS WITH VERY LARGE HAIL UP TO BASEBALL SIZE.
THREATS FOR DAMAGING WINDS AND TORNADOES WILL INCREASE WITH ANY
STORM THAT SURVIVES INTO THE EVENING. GREATER COVERAGE OF STORMS IS
EXPECTED IN THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR ACTIVATION
AT LEAST THROUGH EVENING...WITH SOME POTENTIAL TO EXTEND OPERATIONS
OVERNIGHT.
DISCUSSION...
BY MID AFTERNOON...LOW PRESSURE WAS ANCHORED IN NORTHEAST
COLORADO...WITH A DRYLINE MOVING SLOWLY THROUGH THE EASTERN OKLAHOMA
AND TEXAS PANHANDLES. MEANWHILE...STRONG HEATING WITHIN A MOIST GULF
AIRMASS...HAD CREATED A VERY UNSTABLE ENVIRONMENT FROM THE DRYLINE
EASTWARD THROUGH MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. FOR
SEVERAL HOURS TODAY...THE CAP WILL BE WEAK ENOUGH TO ALLOW SCATTERED
SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN AREA OF CONCERN IS OVER
THE OUTLINED RISK AREAS...WHERE THUNDERSTORMS MAY DEVELOP ON THE
DRYLINE AND ALSO AHEAD OF THE DRYLINE. JET STREAM WINDS AND AN UPPER
LEVEL TROUGH WILL PROVIDE A GRADUAL INCREASE IN WIND SHEAR AND
LIFT...RESULTING IN SCATTERED SUPERCELLS THAT WILL MOVE NORTHEAST
THROUGH THE RISK AREAS.
INITIALLY...CLOUD BASES WILL BE RELATIVELY HIGH...WITH THE MAIN
THREAT BEING VERY LARGE HAIL AND SOME DAMAGING WINDS. GIVEN THE
AMOUNT OF INSTABILITY...HOWEVER...ISOLATED TORNADOES CANNOT BE RULED
OUT THIS AFTERNOON AND EARLY EVENING. THE TORNADO POTENTIAL WILL
INCREASE IN THE MID TO LATE EVENING...WITH ANY STORM THAT IS ABLE TO
MOVE FARTHER EAST INTO DEEPER MOISTURE...WHERE LOW LEVEL WINDS AND
CLOUD BASES WILL BECOME INCREASINGLY SUPPORTIVE OF ROTATION NEAR THE
SURFACE. THE CAP WILL BEGIN TO REFORM AROUND THIS TIME...SO STORMS
MAY WEAKEN OR BECOME ELEVATED. ANY WELL FORMED SUPERCELLS...
HOWEVER...WILL POSE AN INCREASING THREAT FOR DAMAGING WINDS AND
TORNADOES.
ANOTHER AREA TO BE MONITORED IS SOUTHEAST OKLAHOMA...EAST OF AN
ARDMORE TO SHAWNEE LINE...WHERE MOISTURE IS DEEPEST. THERE IS NO
ORGANIZED WEATHER FEATURE TO CREATE LIFT IN THIS AREA...BUT LOCAL
CONVERGENCE MAY ALLOW FOR ISOLATED SEVERE THUNDERSTORMS PRODUCING
BRIEF DAMAGING WIND GUSTS AND LARGE HAIL THROUGH EARLY EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...7
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY...THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE...WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE FOR SEVERE WEATHER ACROSS WESTERN AND NORTHERN OKLAHOMA.
ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A
COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS WILL
DECREASE...RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
NONE.
UNSCHEDULED UPDATES OF THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
THROUGH THIS EVENING. OTHERWISE...THE NEXT SCHEDULED ISSUANCE WILL
BE AT
7 AM FRIDAY.
BURKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 450 PM CDT THU MAY 22 2008 OKZ009-014-222215- ROGER MILLS OK-ELLIS OK- 450 PM CDT THU MAY 22 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM 13 MILES WEST OF SHATTUCK TO 20 MILES WEST OF DEMPSEY AT 450 PM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 512 PM CDT THU MAY 22 2008 OKZ014-021-222230- ROGER MILLS OK-BECKHAM OK- 512 PM CDT THU MAY 22 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF SWEETWATER AT 512 PM CDT...MOVING NORTHEAST AT 48 MPH. PEOPLE IN BECKHAM AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 517 PM CDT THU MAY 22 2008 OKZ004-009-222230- HARPER OK-ELLIS OK- 517 PM CDT THU MAY 22 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM 6 MILES WEST OF CATESBY TO 11 MILES SOUTHWEST OF SHATTUCK AT 517 PM CDT...MOVING NORTH AT 40 MPH. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 156 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
31 hail, 6 thunderstorm wind, 6 high wind. Local standard time, as filed.
The public reported that the hail covered the ground.
The public reported that the hail covered the ground.
The report was relayed by an Oklahoma City television station Storm Tracker.
The report was relayed by the National Severe Storms Laboratory SHAVE verification project.
Several tree limbs were downed by high winds. Nickel size hail was also reported. Monetary damages were estimated.
The report was relayed by the National Severe Storms Laboratory SHAVE verification project.
A measured, heat-burst wind gust was reported seven miles south-southwest of Alva.
A continued heat-burst wind gust was reported seven miles south-southwest of Alva.
The hail was reported near Fort Supply Lake.
A continued heat-burst wind gust was measured in Alva.
A continued heat-burst wind gust was measured seven miles south-southwest of Alva.
A continued heat-burst wind gust was measured in Alva.
The hail was reported near Highway 8.
The hail was reported near Fort Supply Lake.
Trees were reportedly blown down by a continuous heat-burst event. The damage was reported one mile southeast of Alva. Monetary damages were estimated.
Winds estimated at 65 to 70 mph blew through and around the Kingfisher area. Numerous tree limbs and power lines were blown down. The electricity in the town of Kingfisher was knocked out. Roof damage was also reported five miles northwest of Kingfisher. Monetary damages were estimated.
The hail report was relayed by an Oklahoma City television station.
Numerous trees were downed three miles south of the intersections of Highways 11 and 38. Monetary damages were estimated.
Large quantities of golf ball size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106505, 106507, 106508, 106510, 106511, 106512, 106514, 106515, 106516, 106517, 106579, 106519, 106520, 106580, 106523, 106561, 106524, 106525, 106564, 106526, 106529, 106568, 106573, 106575, 106530, 106531, 106533, 106535, 106536, 106578, 106537, 106539, 106541, 106543, 106544, 106547, 106549, 106550, 106552, 106553, and more.